Ask the Experts

Appropriate Dose of Medication

“My eight-year-old son is taking 17.5 mg of a slow-release stimulant, and has become very irritable. He weighs about 50 pounds. Is his dosage too high—and is this behavior change normal?”

The dose of an ADHD medication is not based on a child’s age or body weight but on on how quickly each child with attention deficit disorder metabolizes the ADHD medication. Thus, some children need 5 mg and others need 10 mg or 15 mg or 20 mg. We start at a low dose and slowly increase it until we get good results. I suspect that this is what your family doctor did.

There are two side effects that indicate that the dose of a stimulant is too high. One is becoming emotionally fragile; he or she becomes more irritable or tearful. The other is becoming too focused; the child appears to be in a cloud or “spacey.” Parents report that the medication flattened his or her personality and taken away humor. The fact that he is irritable on the current dose of Ritalin suggests that the dose needs to be decreased.

Leave a Reply